0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Death Associated With Quetiapine Overdose
PRAVEEN P. FERNANDES, M.D.; WILLIAM A. MARCIL, M.D.
Am J Psychiatry 2002;159:2114-2114. doi:10.1176/appi.ajp.159.12.2114

To the Editor: Several reports in the literature have noted the favorable risk-benefit profile of quetiapine, an atypical antipsychotic used in the treatment of schizophrenia. The main clinical findings in quetiapine overdose—resulting from α-adrenergic and histamine receptor blockade—are hypotension, tachycardia, and somnolence. Potentially life-threatening consequences from overdose include QT prolongation and respiratory depression. To our knowledge, overdoses ranging from 1,200 mg to 20,000 mg have not yet been noted to result in fatalities. We report here what we believe is the first fatality associated with an overdose of quetiapine.

Mr. A was a 52-year-old white man with chronic paranoid schizophrenia and a history significant for multiple psychiatric hospitalizations, poor response to neuroleptic therapy, and irregular medication compliance. His history was also significant for overdosing, usually during attempts at self-adjustment of medications. After an overdose of risperidone in the past, he was noted to have a QT interval of 496 msec. Mr. A’s medical history was significant for cardiac dysrhythmia and hypertension, which were managed with felodipine, 10 mg/day. His psychiatric medications were 600 mg/day of quetiapine, 100 mg/day of sertraline, 20 mg of buspirone t.i.d., and 50 mg of haloperidol decanoate by intramuscular injection every 2 weeks.

On the day of the overdose, Mr. A was discovered to be comatose, presumably a few hours after ingestion of the quetiapine, and in acute respiratory distress. Resuscitation efforts by paramedics were unsuccessful. An autopsy revealed cardiomegaly, with left ventricular hypertrophy and bilateral pulmonary congestion. Further testing revealed quetiapine and nicotine in his urine and a negative immunoassay screening test for his other medications. Mr. A’s serum quetiapine level was 18,300 ng/ml (steady-state expected range: 100–1,000 ng/ml). Quetiapine was also detected in his gastric contents. Calculation of pill ingestion from pharmacy records of his last refill, based on an assumption of regular medication compliance, estimated his overdose at approximately 10,800 mg of quetiapine.

To the best of our knowledge, this is the first report of a death associated with an overdose of quetiapine. Quetiapine overdose, alone or in combination with other medications, has resulted in QT prolongation (1), loss of consciousness (2), sinus tachycardia (3), and hypokalemia with first-degree heart block (4). All of the patients in these reports recovered with symptomatic and supportive treatment, including one patient with an overdose as high as 20,000 mg, which resulted in serum levels of 12,700 ng/ml (3). Factors possibly contributing to the death of our patient were a history of cardiac dysrhythmia and hypertensive heart disease. There was no evidence to suggest overdosing with medications other than quetiapine. Drug interactions did not appear to play a significant role in toxicity. Hence, despite quetiapine’s safety record in overdose, medical comorbidity in extreme overdoses may contribute to a fatal outcome.

Gajwani P, Pozuelo L, Tesar GE: QT interval prolongation associated with quetiapine (Seroquel) overdose. Psychosomatics  2000; 41:63-65
[PubMed]
 
Hustey FM: Acute quetiapine poisoning. J Emerg Med  1999; 17:995-997; erratum 18:403
[PubMed]
[CrossRef]
 
Harmon TJ, Benitez JG, Krenzelok EP, Cortes-Belen E: Loss of consciousness from acute quetiapine overdosage. J Toxicol Clin Toxicol  1998; 36:599-602
[PubMed]
[CrossRef]
 
Seroquel, in Physician’s Desk Reference. Montvale, NJ, Medical Economics, 2002, pp 684-688
 
+

References

Gajwani P, Pozuelo L, Tesar GE: QT interval prolongation associated with quetiapine (Seroquel) overdose. Psychosomatics  2000; 41:63-65
[PubMed]
 
Hustey FM: Acute quetiapine poisoning. J Emerg Med  1999; 17:995-997; erratum 18:403
[PubMed]
[CrossRef]
 
Harmon TJ, Benitez JG, Krenzelok EP, Cortes-Belen E: Loss of consciousness from acute quetiapine overdosage. J Toxicol Clin Toxicol  1998; 36:599-602
[PubMed]
[CrossRef]
 
Seroquel, in Physician’s Desk Reference. Montvale, NJ, Medical Economics, 2002, pp 684-688
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 20

Topic Collections
PubMed Articles
[Acute intoxication in adults - what you should know]. Dtsch Med Wochenschr 2014;139(1-2):31-46; quiz 43-6.